Florida, 2011Damaging Wind in Florida, October 3, 2011
October 3, 2011 · NWS KEY · 1 event in 1 county or zone
A cluster of showers and thunderstorms moved northwest across the Lower Florida Keys, causing isolated wind damage in the southern portion of Cudjoe Key.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms moved northwest across the Lower Florida Keys, causing isolated wind damage in the southern portion of Cudjoe Key.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 3, 3:11 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Oct 3, 3:11 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
411 PM EDT MON OCT 3 2011
.DISCUSSION...
A CLOUDY...WET...AND INCREASINGLY BREEZY PERIOD SEEMS INCREASINGLY
LIKELY FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS THIS WEEK.
AN INTERESTING INTERPLAY AMONG SEVERAL WEATHER FEATURES AT MULTIPLE
ALTITUDES WILL SUPPORT A CLOUDIER...WETTER PERIOD FROM LATE TONIGHT
THROUGH WEDNESDAY. EPISODIC LARGE-SCALE ASCENT ASSOCIATED WITH THE
RIGHT-REAR QUADRANT OF AN UPPER JET STREAK HAS BEEN ONGOING FROM THE
KEYS SOUTHWARD OVER THE NORTHWESTERN CARIBBEAN SEA. CONVECTIVE
CLOUDINESS HAS BLOSSOMED OVER THE NORTHWESTERN CARIBBEAN DURING THE
LAST FEW DAYS OWING TO A DEEPER MOIST LAYER AND MORE FAVORABLE
POSITION RELATIVE TO THE JET STREAK. THIS JUXTAPOSITION OF FEATURES
WILL SHIFT NORTHWARD DURING THE NEXT 12-18 HOURS...LEADING TO AN
INCREASE IN MID-AND HIGH-LEVEL LARGE-SCALE ASCENT AND ASSOCIATED
DESTABILIZATION LOCALLY. IN ADDITION...A WEAK CONFLUENT ZONE
ASSOCIATED WITH A FORMER FRONT AND CURRENTLY ALIGNED EAST-WEST FROM
THE NORTHERN BAHAMAS TO THE YUCATAN CHANNEL WILL BE SOMEWHAT
FORTIFIED AS RISING SURFACE PRESSURES OVER THE SOUTHEASTERN UNITED
STATES AND STEADY OR SLOWLY FALLING PRESSURE OVER THE NORTHWESTERN
CARIBBEAN BASIN INDUCE AN INCREASE IN NORTHEAST TO EAST WINDS OVER
SOUTHERN FLORIDA. THEREFORE...WE HAVE INCREASED 12-HOUR MEASURABLE
RAIN CHANCES...AGAIN...FOR THE TONIGHT-TUESDAY NIGHT TIME FRAME.
FROM WEDNESDAY THROUGH MONDAY...THE BIG STORY WILL BE THE WIND.
AN INTENSIFYING AND EXPANDING CONTINENTAL ANTICYCLONE OVER THE
EASTERN UNITED STATES WILL RESULT IN BREEZY TO WINDY CONDITIONS IN
THE FLORIDA KEYS WITH WINDS COMING OUT OF THE NORTHEAST TO EAST.
HEALTHY SEA TO AIR HEAT AND MOISTURE FLUXES WITHIN THE INCREASINGLY
HIGH-MOMENTUM AND TURBULENT BOUNDARY LAYER WILL SUPPORT AT LEAST
SCATTERED SHOWER ACTIVITY WITH ISOLATED THUNDERSTORMS. WE HAVE
NUDGED FORECAST WINDS UP A BIT FOR THURSDAY AND FRIDAY.
&&
.MARINE...
SMALL CRAFT SHOULD EXERCISE CAUTION FOR NORTHEAST TO EAST WINDS OF
15 TO 20 KNOTS...WITH OCCASIONAL TO FREQUENT GUSTS IN THE 20-23KT
RANGE TONIGHT. SMALL CRAFT ADVISORIES ARE POSSIBLE THIS EVENING
THROUGH TUESDAY...WITH SMALL CRAFT ADVISORIES LIKELY TUESDAY NIGHT
THROUGH SATURDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
TONIGHT AND TUESDAY...WITH AT LEAST SCATTERED COVERAGE THEREAFTER.
&&
.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED AT THE KEY WEST AND MARATHON
ISLAND TERMINALS SHOULD PREVAIL THROUGH AT LEAST 22Z TO 23Z. HAVE
RAIN SHOWERS IN THE TAF FOR KEY WEST AFTER 22Z DUE TO THE SLOW
WESTWARD MOVING BOUNDARY OVER BIG PINE KEY AT THIS HOUR...THEN
VICINITY SHOWERS FOR BOTH TERMINALS AFTER 04/07Z. WINDS WILL REMAIN
NORTHEAST NEAR 10 KNOTS...WITH GUSTS OF 15 TO 20 KNOTS IN SHOWER
ACTIVITY. CLOUD BASES WILL BE SCATTERED AROUND 025 FEET AND BROKEN
AROUND 040 FEET...BECOMING OVERCAST AROUND 070 FEET OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 78 86 77 86 / 60 60 50 50
MARATHON 78 86 77 86 / 60 60 50 50
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE.........KASPER
AVIATION/NOWCASTS.....BWC
DATA COLLECTION.......ULRICH
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 3, 4:50 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
550 PM EDT MON OCT 3 2011
FLZ076>078-GMZ031>034-042>044-052>055-072>075-041000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
550 PM EDT MON OCT 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS TONIGHT. THE STRONGEST THUNDERSTORMS WILL PRODUCE
WIND GUSTS NEAR 35 KNOTS...FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES...AND BRIEF...HEAVY RAIN...TEMPORARILY REDUCING THE
VISIBILITY TO NEAR ONE MILE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE ISLAND CHAIN AND
SURROUNDING WATERS TUESDAY THROUGH SUNDAY. THE PRIMARY THUNDERSTORM
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY
WINDS.
IN ADDITION...A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS
COASTAL WATERS TUESDAY NIGHT. A SMALL CRAFT ADVISORY WILL LIKELY BE
REQUIRED FOR ALL KEYS COASTAL WATERS WEDNESDAY THROUGH AT LEAST
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BS
In the hours before
Local storm report, Oct 3, 1:49 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
249 PM EDT MON OCT 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM WATER SPOUT 2 SSE BIG COPPITT KEY 24.57N 81.65W
10/02/2011 GMZ044 FL TRAINED SPOTTER
A TRAINED WEATHER SPOTTER AND AN OFF-DUTY NATIONAL
WEATHER SERVICE EMPLOYEE EACH OBSERVED A THIN WATERSPOUT
OVER HAWK CHANNEL SOUTH OF BIG COPPITT KEY. DURATION 4
MINUTES.
0220 PM WATER SPOUT 5 WSW KEY WEST 24.53N 81.84W
10/03/2011 GMZ044 FL NWS EMPLOYEE
AN OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE OBSERVED A
BRIEF...THIN WATERSPOUT OVER HAWK CHANNEL ABOUT TWO OR
THREE MILES WEST-SOUTHWEST OF FORT ZACHARY TAYLOR STATE
PARK. DURATION ONE MINUTE.
&&
KASPERSpecial weather statement, Oct 3, 7:15 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
815 PM EDT MON OCT 3 2011
FLZ078-040115-
MONROE/LOWER KEYS FL-
815 PM EDT MON OCT 3 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN
MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS VALID UNTIL 915 PM
EDT...
AT 814 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS AND THUNDERSTORMS CENTERED OVER CUDJOE KEY
AND SUGARLOAF KEY...MOVING NORTHWEST AT 20 MPH. GUSTY WINDS NEAR 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.
11
Thunderstorm Wind, Monroe
- When
- October 3, 7:18 PM EST
- Where
- Monroe County, 1.89 mi SE of Cudjoe Key
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $250
- Reported by
- NWS Employee
- Coordinates
- 24.660, -81.479
Several 3-inch diameter tree limbs were downed and newspaper stand boxes blown over along Jolly Roger Drive on Cudjoe Key.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Nevada, October 3 to 4, 20111 injured · $130,000 · 2 events
- Damaging Winds in California, October 3, 2011$75,000 · 60 kt wind · 2 events
- Waterspouts in Gulf of Mexico, October 3, 20113 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 3, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352750.